Alert archive / Nevada / Flash Flood Warnings in 2008
Flash Flood Warning 28, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 17, 2008, 5:35 PM PDT for Clark County, Nevada. It was in force for 104 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2008, 5:35 PM PDT (00:35 UTC)
- Expired
- Jul 17, 2008, 7:19 PM PDT
- In force
- 104 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:42 PM PDT | FLASH FLOOD | 5 Ese Indian Springs, NV | HIGHWAY 95 WAS WASHED OUT AT MILE MARKER 112 |
| Jul 17, 5:42 PM PDT | FLASH FLOOD | 7 Ese Indian Springs, NV | HIGHWAY 95 WAS WASHED OUT AT MILE MARKER 112. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 3771 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 180035 FFWVEF NVC003-180230- /O.NEW.KVEF.FF.W.0028.080718T0035Z-080718T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 535 PM PDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 730 PM PDT. * AT 528 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER HIGHWAY 95 IN NORTHWESTERN CLARK COUNTY...6 MILES EAST OF INDIAN SPRINGS. THE STORM WAS MOVING NORTHEAST AT 10 MPH. OTHER STORMS WERE DEVELOPING TO THE SOUTHWEST AND WILL MOVE OVER THE SAME AREA...ENHANCING THE FLOODING THREAT. * THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER HIGHWAY 95 BETWEEN MILE MARKERS 110 AND 115...AND THE NEARBY DESERT AREAS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3664 11567 3664 11544 3646 11544 3646 11567 $$ MORGAN
3 follow-up statements
000 WGUS75 KVEF 180057 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 557 PM PDT THU JUL 17 2008 NVC003-180230- /O.CON.KVEF.FF.W.0028.000000T0000Z-080718T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK NV- 557 PM PDT THU JUL 17 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR NORTHWESTERN CLARK COUNTY... AT 554 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT HIGHWAY 95 WAS WASHED OUT AT MILE MARKER 112. RADAR INDICATED THAT RAINFALL HAD LET UP SOMEWHAT OVER THE AREA...BUT ANY ADDITIONAL RAIN WILL ONLY WORSEN THE ONGOING FLOODING. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3664 11567 3664 11544 3646 11544 3646 11567 $$ MORGAN
000 WGUS75 KVEF 180144 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 644 PM PDT THU JUL 17 2008 NVC003-180230- /O.CON.KVEF.FF.W.0028.000000T0000Z-080718T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK NV- 644 PM PDT THU JUL 17 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR NORTHWESTERN CLARK COUNTY... AT 637 PM PDT...RADAR SHOWED ONLY LIGHT RAIN FALLING OVER THE WARNED AREA. HOWEVER...HEAVY RAIN WAS FALLING A FEW MILES SOUTHWEST OF THE WARNED AREA...AND THIS HEAVY RAIN COULD MOVE OVER HIGHWAY 95 BEFORE 730 PM. THE NEVADA HIGHWAY PATROL REPORTED SIGNIFICANT TRAFFIC BACKUPS ON HIGHWAY 95 DUE TO FLOODING AT MILE MARKER 112. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3664 11567 3664 11544 3646 11544 3646 11567 $$ MORGAN
000 WGUS75 KVEF 180219 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 719 PM PDT THU JUL 17 2008 NVC003-180228- /O.CAN.KVEF.FF.W.0028.000000T0000Z-080718T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK NV- 719 PM PDT THU JUL 17 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN CLARK COUNTY... AT 718 PM PDT...RADAR INDICATED ONLY VERY LIGHT RAIN IN THE WARNED AREA. THE NEVADA HIGHWAY PATROL REPORTED THAT HIGHWAY 95 HAS BEEN CLEARED AND REOPENED. THERE IS NO THREAT OF ADDITIONAL FLOODING AT THIS TIME...SO THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3664 11567 3664 11544 3646 11544 3646 11567 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:25 PM PDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 17, 3:25 PM PDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 325 PM PDT THU JUL 17 2008 .SYNOPSIS...A TEMPORARY CHANGE IN THE WEATHER PATTERN WILL BRING AN INCREASE IN TEMPERATURES AND A DECREASE IN CLOUD COVER AND SHOWER ACTIVITY FRIDAY AND SATURDAY. MONSOON MOISTURE IS EXPECTED TO RETURN SUNDAY AND INTO EARLY NEXT WEEK WITH THUNDERSTORM COVERAGE EXPANDING INTO THE AREA ONCE AGAIN. && SHORT TERM...A FLASH FLOOD WATCH CONTINUES OVER PORTIONS OF THE CWA THROUGH MIDNIGHT TONIGHT. AT 2 PM...THUNDERSTORMS HAD DEVELOPED OVER THE WESTERN AND SOUTHERN PORTIONS OF CLARK COUNTY AS WELL AS LINCOLN AND NORTHERN MOHAVE COUNTY. THE STORMS ARE GETTING BETTER ORGANIZED AND EXPECT THAT COVERAGE AND INTENSITY WILL INCREASE OVER THE NEXT COUPLE OF HOURS INCREASING THE RISK OF FLASH FLOODING. ABUNDANT MOISTURE AND WEAK TO MODERATE INSTABILITY IS RECEIVING DYNAMIC SUPPORT FROM AN UPPER LEVEL DISTURBANCE SPINNING OVER SOUTHERN CALIFORNIA. THIS AREA OF PVA IS FORECAST TO MOVE EAST THIS AFTERNOON AND OVERNIGHT POTENTIALLY SUPPORTING TSTORM DEVELOPMENT THROUGH THE EVENING HOURS. HIGH PRESSURE ALOFT CURRENTLY OFF THE WEST COAST TRANSITIONS EASTWARD TO CENTRAL CALIFORNIA FRIDAY AND WESTERN COLORADO ON SATURDAY IN RESPONSE TO A TROUGH MOVING ACROSS THE NORTHWESTERN STATES AND A DEEPENING UPPER TROUGH APPROACHING THE WEST COAST. THIS SHOULD DIMINISH IF NOT END THUNDERSTORM CHANCES OVER MOST OF THE AREA FRIDAY AND SATURDAY WITH THE POSSIBLE EXCEPTION OF MOHAVE COUNTY IN ARIZONA. SOME UNCERTAINTY TO THIS HOWEVER AS MODELS ARE HINTING AT A MOISTURE RETURN TO THE EXTREME SOUTHERN CWA AS EARLY AS SATURDAY AFTERNOON. .LONG TERM...MODEL CONSENSUS ON A SURGE OF NEW MOISTURE SUNDAY AND MONDAY INTO THE AREA AS ANOTHER WAVE MOVES WEST THROUGH NORTHERN MEXICO. HAVE INCREASED THE POP COVERAGE IN THE SOUTHEAST 2/3 OF THE CWA AS A RESULT AND LOWERED TEMPERATURES A FEW DEGREES AS WELL FOR THOSE TWO DAYS. AFTER THIS...CONFIDENCE IS DOWN A BIT AS THERE ARE DIFFERENCES ON HOW SOON AND THE STRENGTH OF SOUTHWEST FLOW SETS IN. HAVE LEFT IN THE AFTERNOON THUNDERSTORM CHANCE FOR MOHAVE COUNTY ON TUESDAY AS MOISTURE DOES LINGER THERE AFTER SOUTHWEST FLOW BEGINS. MIGHT BE ERRING IN DRYING THE AREA OUT TOO SOON. HAVE LEFT IN SOME SILENT POPS FOR OUR EAST ZONES THAT A LATER SHIFT MAY WISH TO INCREASE FOR THE SECOND HALF OF NEXT WEEK. && .AVIATION...FOR MCCARRAN...PRIMARY FORECAST PROBLEM IS WINDS CAUSED BY OUTFLOW BOUNDARIES. NEED TO WATCH FOR THUNDERSTORMS THAT FORM TO THE SOUTH TO SOUTHWEST AND MOVE INTO THE AREA. THE THUNDERSTORM THREAT FOR KLAS WILL PERSIST UNTIL 03Z THIS EVENING...BUT OUTFLOW BOUNDARIES COULD COULD CAUSE PROBLEMS FOR A FEW HOURS AFTER THAT. FRIDAY WILL SEE A GREATLY REDUCED CHANCE FOR THUNDERSTORMS AND ASSOCIATED WIND DIRECTION FORECASTING PROBLEMS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE 02-03Z TIME FRAME THIS EVENING WITH THE GREATEST CONCENTRATION OVER THE MOUNTAIN AREAS. THE PRIMARY THREAT FORM THESE STORMS WILL BE BRIEF HEAVY RAIN AND STRONG OUT FLOWS FROM THEM. FRIDAY WILL SEE A REDUCE COVERAGE OF THUNDERSTORMS WITH THE BULK OF THEM IN MOHAVE COUNTY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL MIDNIGHT PDT TONIGHT FOR NVZ015>022. AZ...FLASH FLOOD WATCH UNTIL MIDNIGHT MST TONIGHT FOR AZZ001-036. CA...FLASH FLOOD WATCH UNTIL MIDNIGHT PDT TONIGHT FOR CAZ522-524. && SALMEN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 17, 5:46 AM PDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 546 AM PDT THU JUL 17 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-180400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 546 AM PDT THU JUL 17 2008 /546 AM MST THU JUL 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA TODAY FOR SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH LOCAL GUSTY WINDS. POSSIBLE BRIEF HEAVY RAIN MAY PRODUCE ISOLATED FLASH FLOODING OR URBAN FLOODING. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER NORTHERN MOHAVE COUNTY...CLARK AND LINCOLN COUNTIES AND SOUTHEAST INYO COUNTY. HOWEVER ISOLATED ACTIVITY POSSIBLE ACROSS ALL AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRIER AIR WILL MOVE OVER THE AREA ON FRIDAY LIMITING THUNDERSTORMS TO MAINLY NORTHWEST ARIZONA AND EASTERN CLARK/LINCOLN COUNTIES. GENERALLY DRY CONDITIONS THEN EXPECTED INTO THE WEEKEND AND THE FIRST OF NEXT WEEK WITH THE EXCEPTION OF ISOLATED THUNDERSTORMS OVER MOHAVE COUNTY. MOISTURE MAY RETURN NEXT WEEK TO THE EASTERN PORTION OF THE REGION AS MOISTURE MOVES WEST ACROSS ARIZONA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.
Nearby
Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.